Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s odd. So you begin thinking about likely causes: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate lately). But you did have a headache yesterday, and you did take some aspirin before bed.

Could it be the aspirin?

And that prospect gets your mind working because maybe it is the aspirin. You feel like you recall hearing that certain medications can produce tinnitus symptoms. Is one of those medications aspirin? And does that mean you should stop using aspirin?

What’s The Link Between Tinnitus And Medications?

The long standing rumor has associated tinnitus symptoms with countless medications. But what is the reality behind these rumors?

It’s widely assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The truth is that there are a few types of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:

  • Starting a new medicine can be stressful. Or more often, it’s the root condition that you’re using the medication to manage that causes stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being produced by the medication. It’s the stress of the entire experience, though the confusion between the two is somewhat understandable.
  • Many medications can affect your blood pressure, which also can affect tinnitus.
  • The affliction of tinnitus is fairly common. Chronic tinnitus is an issue for as many as 20 million people. When that many individuals cope with symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough individuals will start using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.

Which Medicines Can Trigger Tinnitus?

There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.

The Connection Between Strong Antibiotics And Tinnitus

There are ototoxic (damaging to the ears) properties in a few antibiotics. These powerful antibiotics are usually only used in extreme cases and are known as aminoglycosides. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.

Blood Pressure Medication

When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. Some diuretics have been known to cause tinnitus-like symptoms, but normally at substantially higher doses than you may normally come across.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin might have been what triggered your tinnitus. But here’s the thing: It still depends on dosage. Normally, high dosages are the real issue. Tinnitus symptoms normally won’t be produced by standard headache dosages. The good news is, in most situations, when you stop using the huge doses of aspirin, the tinnitus symptoms will dissipate.

Check With Your Doctor

There are a few other medicines that might be capable of causing tinnitus. And there are also some unusual medicine combinations and interactions that may produce tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.

You should also get examined if you start noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.